Viactiv®, Tums®, Caltrate®, Os-Cal®, others
Toxicity to pets
Calcium supplements usually come in liquid, tablet, gummy, or flavored soft-chew formulations and are readily found in many households. When dogs ingest these supplements in large amounts, vomiting and diarrhea or constipation are common, with potential for transient elevation in calcium blood levels. In healthy animals with normal kidney function, the temporary rise in blood calcium concentration is quickly corrected by the body’s ability to maintain homeostasis (steady equilibrium). Cats generally do not ingest enough of these supplements to result in poisoning due to their discriminating palate. Calcium supplements may also contain vitamin D3 which can contribute to poisoning and be a concern of its own for poisoning. While calcium alone is generally poorly absorbed from the gastrointestinal tract, vitamin D3 significantly increases its absorption and the risk of toxicity. Still, in healthy animals, the risk for calcium from poisoning from calcium supplements alone is low.
Signs of poisoning due to calcium include nausea, vomiting, diarrhea or constipation, lethargy (decreased activity), and a lack of appetite (inappetence). If the supplement also contains Vitamin D3 leading to high blood calcium concentrations, there is potential for vitamin D3 poisoning causing excessive thirst or urination, weakness, mineralization of various tissues, including the kidneys, and acute kidney failure to develop depending on the dose ingested.
If your pet has ingested any calcium or vitamin D3 containing product, be sure to call your veterinarian or Pet Poison Helpline® right away to determine if the amount is ingested will be a concern.
The content of this page is not veterinary advice. A number of factors (amount of substance ingested, size of the animal, allergies, etc.) determine what is toxic to a particular pet. If you think your pet has eaten something potentially toxic, call Pet Poison Helpline or seek immediate veterinary treatment.